Discouraged woman didn't realize tramadol abuse was happening to her.Tramadol abuse is sadly very common. Tramadol is an opioid painkiller. It is one of the handful of prescription drugs abused by millions of people across America each day. This medication is intended to treat pain. Unfortunately, that treatment often leads down a slippery slope to addiction.

Safety Beliefs Led Many to Tramadol Abuse

When tramadol was first approved by the Food and Drug Administration in 1995, it was believed that the painkiller was among the safest that could be prescribed by doctors. As an option to hydrocodone or morphine, there was great hope for tramadol.

That hope for tramadol being “safer” has been reduced. As time has passed, more and more patients have started abusing the pain medication. They also experience withdrawal symptoms when they try to stop using the drug, if they have become dependent on it.

In 2014, the DEA declared tramadol a federally controlled drug under Schedule IV. Now tramadol is considered risky regarding possibility of abuse and addiction. It sits on the Schedule IV list along with drugs like valium, lorazepam, xanax, klonopin, diazepam, ativan and other highly controlled medications. Tramadol abuse usually begins as users seek the high that is similar to oxycodone, another commonly abused opioid.

Signs and Symptoms of Tramadol Abuse

Doctors prescribe tramadol to patients for pain relief. Tramadol can cause seizures and convulsions in some patients. These side effects are found with the information provided with a Tramadol prescription.  Side effects of Tramadol abuse include:

  • Nausea
  • Vomiting
  • Headache
  • Constipation
  • Lightheadedness
  • Dizziness
  • Drowsiness
  • Loss of appetite
  • Dry mouth.

Some people using tramadol have had seizures or convulsions, particularly when large doses are taken. Large doses or long-term abuse of the drug can also cause sleep problems.

Tramadol Abuse Can Lead to Dependence

Patients overusing or abusing tramadol can become dependent on the drug, just as they can with any opioid. This dependence can result in intense cravings and needing the drug to function normally in daily life.

Many patients not able to obtain enough pills legally will resort to illegal means of gaining more pills. These patients often “doctor shop” or forge prescriptions to get the supply they need. Then, by taking more pills than they should, many people put themselves at risk for overdose.

Symptoms of accidental overdose include:

  • Smaller than usual pupils
  • Slow breathing
  • Heavy drowsiness
  • Cold and clammy skin
  • Slowed heart rate
  • Loss of consciousness
  • Seizure
  • Coma.

Rehab Is Important When Tramadol Use Becomes an Addiction

People who become addicted to painkillers often know they are in a steel trap, not being able to live a free, happy life because of their addiction. These patients may not readily admit addiction, but do want their exhausting journey to end.

To get yourself or your loved one into treatment for tramadol addiction, reach out to Beaches Recovery for help. This help is an accredited rehab program with therapies, support, education and guidance you need to get your life back on track.

Accredited by the Joint Commission means that Beaches Recovery meets high standards of quality in facilities, treatment programs, staff qualifications and patient results.

You should never hesitate to ask for help. This is particularly true when you suffer from a treatable condition like tramadol addiction. Call Beaches Recovery at 866-605-0532 to get your life back. You can beat prescription pill abuse or other substance addictions by getting the help you need. Go ahead. Make the call.